Nevada, 2015Heavy Snow and High Wind in Nevada, November 2 to 3, 2015
November 2 to 3, 2015 · NWS LKN · 6 events in 6 counties and zones
An early season winter storm brought heavy snow to portions of central and northern Nevada. Many valley areas in Eureka, Lander, and Elko counties received 6 to 10 inches of snow, with a few areas picking up between 1 and 2 feet.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season winter storm brought heavy snow to portions of central and northern Nevada. Many valley areas in Eureka, Lander, and Elko counties received 6 to 10 inches of snow, with a few areas picking up between 1 and 2 feet. With leaves still on many trees due to a very warm October, the heavy wet snow broke many tree limbs that fell into power lines causing power outages. The hardest hit area was the town of Carlin where most residents were without power for much of the day. In addition strong winds ahead of the strong cold front gusted to 60 mph at Ely and snapped a large tree in McGill.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Nov 2, 3:03 PM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Nov 2, 3:03 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
303 PM PST MON NOV 2 2015
.SYNOPSIS...ANY RAIN THIS EVENING WILL TRANSITION TO SNOW AS SNOW
LEVELS LOWER TO THE VALLEY FLOORS DURING THE OVERNIGHT
PERIOD...INTO TOMORROW MORNING. TRAVEL CHALLENGES ARE LIKELY IN
MOST AREAS TUESDAY MORNING AND AFTERNOON. MUCH COLDER TEMPERATURES
CAN BE EXPECTED TUESDAY NIGHT INTO WEDNESDAY WITH LIGHT SNOW
SHOWERS POSSIBLE. MOSTLY DRY AND A LITTLE WARMER LATER THIS WEEK
INTO THE WEEKEND.
&&
.SHORT TERM...TONIGHT THROUGH TUESDAY. CURRENT SATELLITE LOOP IS
SHOWING AN UPPER LEVEL STORM SYSTEM OVER NORTHERN CALIFORNIA. OUT
AHEAD OF THIS SYSTEM...DECENT MOISTURE IS BEING PUSHED ACROSS THE
SIERRA NEVADA MOUNTAINS AND INTO NORTHERN NEVADA. PRECIPITATION
AMOUNTS ACROSS THE AREA FROM REMOTE SENSING STATIONS ARE SHOWING
ROBUST AMOUNTS OF FROM 0.25 TO 0.90 INCHES OR HIGHER...ESPECIALLY
IN THE NORTHERN SECTIONS OF HUMBOLDT AND ELKO COUNTIES. SOME OF
THE HIGHER MOUNTAIN LOCALES ARE SHOWING A FOOT OF SNOW OR
MORE...WITH ADDITIONAL SNOW HEADED THIS WAY.
ALL WATCHES HAVE BEEN UPGRADED INTO WINTER WEATHER ADVISORIES OR
WARNINGS THIS FORECAST PACKAGE. MODELS CONTINUE TO SHOW STRONG
FRONTOGENETICAL FORCING...STRETCHING ACROSS PORTIONS OF SOUTHERN
LANDER/EUREKA COUNTIES AND INTO SOUTHWEST ELKO COUNTY THIS EVENING
INTO THE EARLY MORNING HOURS. IN ADDITION...ANOTHER STRONG AREA OF
LIFT WILL BE CONCENTRATED IN NORTHERN ELKO COUNTY. THE AIRMASS
REMAINS VERY MOIST AND UNSTABLE. THERE HAS BEEN SOME SLOWING DOWN
OF THE COLD AIR INTO NORTHERN NEVADA. BUT THINKING THAT DUE TO THE
STRONG FORCING...SNOW LEVELS WILL COME DOWN AN ADDITIONAL 500 TO
1000 FEET...HENCE THE DECISION FOR THE WARNINGS IN THE
AFOREMENTIONED AREAS. ALSO...THERE COULD BE SOME BREEZY CONDITIONS
HELPING TO BRING BLOWING AND DRIFTING SNOW TO SOME PARTS OF
NORTHERN NEVADA. ALL IN ALL...IT LOOKS LIKE A BAD NIGHT FOR TRAVEL
LATER TONIGHT INTO TOMORROW MORNING.
THE UPPER LEVEL SYSTEM WILL SLOWLY WORK EAST....BUT ANOTHER PIECE
OF ENERGY IS EXPECTED TO DIVE SOUTH ON THE WESTWARD SIDE OF THE
SYSTEM...WITH SOME MINOR ACCUMULATIONS DURING THE TUESDAY
MORNING-AFTERNOON TIME FRAME. AFTERNOON HIGHS WILL BE QUITE CHILLY
AND WILL BE IN THE UPPER 30S TO LOW 40S.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. THE ACTIVE PATTERN
WILL QUIET DOWN BY THE END OF THE WEEK WITH A HINT AT ANOTHER
WEAK STORM SYSTEM BY EARLY NEXT WEEK. MODELS IN GOOD AGREEMENT
THROUGH THE PERIOD WITH SOME MINOR DIFFERENCES BEGINNING ON
FRIDAY...BUT FORECAST CONFIDENCE GOOD THROUGH THE WEEKEND AND THEN
CONFIDENCE DECREASES ON MONDAY.
TUESDAY NIGHT AND WEDNESDAY...A SECONDARY 500MB LOW WILL MOVE
SOUTHWARD ACROSS THE AREA ON WEDNESDAY WHICH WILL ENHANCE SNOW A BIT
NEAR THIS FEATURE. SNOW AMOUNTS WILL GENERALLY BE LIGHT WITH LESS
THAN AN INCH IN MOST AREAS...BUT 1-3 INCHES POSSIBLE NEAR THE LOW
MAINLY IN ELKO...LANDER AND EUREKA COUNTIES. NORTHEAST FLOW WILL SET
UP NEAR GREAT BASIN NATIONAL PARK WITH 6-12 INCHES POSSIBLE AND
HIGHER AMOUNTS IN THE HIGH ELEVATIONS. COLD ON WEDNESDAY WITH HIGH
MAINLY IN THE 30S.
THURSDAY AND FRIDAY...NORTHWEST FLOW WILL DOMINATE WITH A WEAK
SHORTWAVE SKIRTING ACROSS NORTHERN NEVADA LATE THURSDAY INTO FRIDAY
MORNING WITH A FEW LIGHT SNOW SHOWERS MAINLY IN HUMBOLDT AND ELKO
COUNTIES WITH ONLY MINOR IMPACTS WITH LITTLE TO NO SNOW ACCUMULATIONS.
TEMPERATURES WILL BE COLD IN THE MORNINGS WITH TEENS IN MOST VALLEYS
WITH A SLIGHT WARMING TREND INTO FRIDAY WITH HIGHS REBOUNDING BACK
INTO THE 40S.
SATURDAY...A RIDGE WILL MOVE ACROSS THE GREAT BASIN WITH QUIET
WEATHER AND TEMPERATURES CONTINUING TO WARM...BUT STILL A FEW
DEGREES BELOW NORMAL.
SUNDAY AND MONDAY...A LOW PRESSURE TROUGH WILL MOVE TOWARDS THE AREA
WITH INCREASING CHANCES OF VALLEY RAIN AND MOUNTAIN SNOW. SNOW
LEVELS MAY DECREASE TO NEAR THE VALLEY FLOORS ACROSS NORTHERN NEVADA
ON MONDAY...BUT CONFIDENCE IS LOW DUE TO MODEL DIFFERENCES AND IT IS
STILL SEVEN DAYS FROM THIS POSSIBLE EVENT.
&&
.AVIATION...A LOW PRESSURE SYSTEM WILL BRING RAIN EARLY TONIGHT
CHANGING TO SNOW AT ALL TAF SITES LATE TONIGHT INTO THE EARLY
MORNING HOURS WITH MVFR AND IFR CIGS/VIS LIKELY WITH SNOW. RUNWAYS
WILL BE WET BECOMING SLUSHY OR SLICK WITH SNOW ACCUMULATIONS ON THE
RUNWAYS LIKELY BY LATE TONIGHT AND TOMORROW MORNING. GUSTY WINDS
WILL CONTINUE OVERNIGHT AT KTPH AND KELY.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM PST TUESDAY FOR NORTHERN ELKO
COUNTY-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE.
WINTER WEATHER ADVISORY UNTIL 4 PM PST TUESDAY FOR NORTHEASTERN
NYE COUNTY-NORTHWESTERN NYE COUNTY-WHITE PINE COUNTY.
WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST
TUESDAY FOR NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTH CENTRAL ELKO COUNTY-SOUTHWEST ELKO COUNTY.
&&
86/90/90
Hazardous weather outlook, Nov 2, 2:44 PM PST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
244 PM PST MON NOV 2 2015
NVZ030-031-033>041-032245-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
244 PM PST MON NOV 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, White Pine
- When
- November 2, 5:30 PM PST to November 3, 1:30 AM PST
- Where
- White Pine forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A wind gust to 60 mph was recorded at the Ely ASOS. The high winds snapped a large tree at its base in McGill.
Heavy Snow, S Lander & S Eureka
- When
- November 2, 7:00 PM PST to November 3, 9:00 AM PST
- Where
- S Lander & S Eureka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Many valley locations received between 6 and 12 inches of new snow. Austin reported the most snow at 12 inches with Eureka and Beowawe coming in between 6 and 7 inches.
Heavy Snow, N Lander & N Eureka
- When
- November 2, 7:00 PM PST to November 3, 11:00 AM PST
- Where
- N Lander & N Eureka forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported in some areas. Emigrant pass reported 12 inches and 8 inches was reported near Beowawe. Many vehicle slide offs were reported with a few reporting property damage and 1 injury. Damages are estimated.
Heavy Snow, N Elko Cnty
- When
- November 2, 8:00 PM PST to November 3, 1:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 23 inches in the valleys. Wild Horse Reservoir had a whopping 23 inches, closely followed by Tuscarora with 19 inches. Gibbs Ranch had 9 inches and Charleston 8 inches. Many SNOTEL sites had between 1 and 2 feet of snow.
Heavy Snow, Southwestern Elko
- When
- November 2, 9:00 PM PST to November 3, 1:00 PM PST
- Where
- Southwestern Elko forecast zone
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Five to ten inches of heavy wet snow broke many tree limbs which in turn brought down power lines causing power outages. The hardest hit area was the town of Carlin where most residents were without power for most of the day. Some power outages were reported in Elko and in Ruby Valley. The falling tree limbs also damaged some homes, vehicles, and fences. Damages are estimated.
Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- November 2, 9:00 PM PST to November 3, 6:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Between 8 and 19 inches of snow was reported by SNOTEL sites, with the highest total of 19 inches recorded at the Green Mountain SNOTEL.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nevada, November 2 to 3, 20151 death · 1 event
- Dust Storm and Heavy Rain in California, November 2 to 3, 201515 injured · 2 events
- Tornadoes in Georgia, November 2, 2015$50,000 · EF1 · 2 events
- High Wind and Winter Weather in Nevada, November 2 to 4, 2015$50,000 · 61 kt wind · 3 events
- Flooding and Heavy Rain in North Carolina, November 2 to 3, 2015$42,000 · 5 events
- High Wind in Utah, November 2 to 3, 2015$40,000 · 61 kt wind · 4 events
- Dense Fog in Kentucky, November 2 to 3, 201521 events
- Dense Fog in Illinois, November 2, 201519 events
- Dense Fog in Illinois, November 2 to 3, 201519 events
- Dense Fog in Texas, November 2, 20152 injured · 1 event
- Flooding in South Carolina, November 2, 2015$13,000 · 6 events
- Winter Storm in Montana, November 2 to 4, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602086, 602090, 602091, 602087, 602088, 602089.